South Carolina, 2008

Tornadoes and Hail in South Carolina, March 4, 2008

March 4, 2008 · NWS CAE · 25 events in 15 counties and zones

Thunderstorms produced a couple of small tornadoes in the Columbia CWA and a squall line also moved through and took down trees and powerlines across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Thunderstorms produced a couple of small tornadoes in the Columbia CWA and a squall line also moved through and took down trees and powerlines across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 4, 2:34 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 4, 2:34 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
234 PM EST TUE MAR 4 2008

.SYNOPSIS...
LOW PRESSURE CONTINUES TO MARCH NORTHEAST INTO THE OHIO VALLEY.
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT WILL
CONTINUE TO CROSS THE AREA THIS EVENING AND MOVE OFFSHORE
OVERNIGHT. ON WEDNESDAY HIGH PRESSURE WILL BUILD INTO THE AREA
WITH MOSTLY SUNNY SKIES AND REMAIN OVER THE AREA THROUGH THURSDAY
NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE WILL MARCH THROUGH THE OHIO VALLEY OVERNIGHT WITH A
COLD FRONT MOVING ACROSS SC AND INTO THE ATLANTIC BASIN DURING THE
EARLY MORNING HOURS. SHOWERS WILL CONTINUE TO MOVE ACROSS THE
REGION OVERNIGHT WITH EMBEDDED THUNDERSTORMS. MAIN QUESTIONS WITH
THE FRONT WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS. WINDS
WILL BE THE MAIN THREAT AS 850 MB WINDS WILL BE 60 KNOTS AND 700
MB WINDS AROUND 75 KNOTS. WITH THE EXTENSIVE CLOUD COVER LIMITING
HEATING TODAY MUCH OF THE SEVERE THREAT HAS BEEN LIMITED...HOWEVER
WITH THE NORTHEAST MOVEMENT RAINFALL TOTALS OF ONE INCH OR GREATER
CAN BE EXPECTED FOR MANY LOCATIONS. BY MIDNIGHT THE FRONT WILL
HAVE PUSHED ACROSS THE MIDLANDS WITH SKIES SLOWLY BEGINNING TO
CLEAR BY DAYBREAK. THE WINDS WILL ALSO BE AN ISSUE...WITH WINDS
GUSTING TO 30-35 MPH THIS AFTERNOON WITH A BIT HIGHER WINDS
EXPECTED THIS EVENING. AS THE FRONT MOVES OFFSHORE OVERNIGHT AND
THE GRADIENT WEAKENS WINDS WILL SUBSIDE...REACHING 10-15 MPH BY
MORNING. AS A RESULT THE LAKE WIND ADVISORY WILL REMAIN IN PLACE
THROUGH 5 AM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL BUILD OVER THE REGION WITH SLIGHTLY COOLER AND
MUCH DRIER AIR MOVING INTO THE REGION. THE HIGH PRESSURE WILL
REMAIN IN CONTROL OF THE AREA THROUGH THURSDAY NIGHT WITH
TEMPERATURES REBOUNDING TO THE LOW 70S BY THURSDAY AFTERNOON.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LITTLE CHANGE IN THE LONG TERM AS THE FOCUS TODAY HAS CENTERED
AROUND THE POTENTIAL FOR SEVERE WEATHER. ON FRIDAY ANOTHER QUICK
MOVING SYSTEM WILL PROVIDE ANOTHER CHANCE OF PRECIPITATION TO THE
REGION AND MOVE OUT OF THE AREA BY SATURDAY MORNING. HIGH PRESSURE
WILL AGAIN RETURN ON SATURDAY AND REMAIN THROUGH THE END OF THE
LONG TERM FORECAST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CURRENTLY A COMPLEX STORM SYSTEM IS CENTERED OVER THE CENTRAL
KENTUCKY WITH A TRAILING COLD FRONT EXTENDING SOUTHWARD THROUGH
WESTERN GEORGIA AND THE FLORIDA PANHANDLE. STRONG WINDS ASSOCIATED WITH
AN 850 MB JET STREAK AHEAD OF THE FRONT WILL CONTINUE TO BRING
STRONG SOUTH WINDS ACROSS THE AREA. THE WINDS WILL CONTINUE UNTIL
LATE THIS EVENING WITH GUSTS TO 35 KNOTS POSSIBLE THIS AFTERNOON. A RAIN
SHIELD OVER EASTERN GEORGIA WILL CROSS THE AREA EARLY THIS
AFTERNOON WHICH WILL BRING SOME IFR VISIBILITY ALONG WITH MVFR
CEILINGS. THUNDERSTORMS BECOME MORE PROBABLY AS THE COLD FRONT
APPROACHES WITH THE BEST CHANCE BEING EARLY THIS EVENING. SOME
OF THE STORMS MAY BE SEVERE. THE FRONT WILL BE EAST OF THE AREA BY
MIDNIGHT TONIGHT...WITH VFR CONDITIONS RETURNING BY WEDNESDAY
MORNING AS SKIES CLEAR AND WINDS DIMINISH.

OUTLOOK...THE FRONTAL SYSTEM WILL MOVE OFFSHORE WEDNESDAY
MORNING WITH VFR CONDITIONS PREVAILING. NO SIGNIFICANT IMPACTS
EXPECTED ON THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 5 AM EST WEDNESDAY FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Mar 4, 5:11 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EST TUE MAR 4 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-051015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
511 AM EST TUE MAR 4 2008

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
STRONG COLD FRONT MOVES ACROSS THE REGION. SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE COLD FRONT THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS AND POSSIBLE ISOLATED TORNADOES.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Columbia radar (KCAE), 62 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Edgefield

When
March 4, 4:22 PM EST
Where
Edgefield County, Johnston
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
33.830, -81.780

COOP observer reported trees down and roof damage to a home in Johnston.

Tornado, Newberry

When
March 4, 4:23 PM EST to 4:27 PM EST
Where
Newberry County, 1 mi SE of Prosperity to 2.5 mi NE of Prosperity
Rating
EF1
Path length
2.69 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
34.190, -81.518

Storm survey found many trees down along a path from just southeast of Prosperity to a couple of miles northeast of Prosperity.

Thunderstorm Wind, Fairfield

When
March 4, 4:30 PM EST
Where
Fairfield County, 10 mi NE of Winnsboro
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.482, -80.976

DOT reported trees down on hwy 20 northeast of Winnsboro.

Tornado, Lancaster

When
March 4, 4:42 PM EST to 4:45 PM EST
Where
Lancaster County, 3.68 mi WSW of Cauthens Xrds to 4.85 mi SW of Cauthens Xrds
Rating
EF0
Path length
1.49 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
34.600, -80.830

A small tornado took down trees along a path just northeast of Great Falls in Lancaster county along and near J.B. Denton road.

Thunderstorm Wind, Lancaster

When
March 4, 4:50 PM EST
Where
Lancaster County, Lancaster
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.720, -80.770

Sheriff reported several trees down in Lancaster on Cross street, Barberville road, Floyd road, Winterwood road, Pinoak road, and Springdale road.

Hail, McCormick

When
March 4, 6:42 PM EST
Where
McCormick County, Mt Carmel
Measured
0.75 in hail
Reported by
Post Office
Coordinates
34.000, -82.500

Post Office reported 3/4 inch hail and strong winds with large branches down.

Thunderstorm Wind, Kershaw

When
March 4, 7:10 PM EST
Where
Kershaw County, Bethune
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.420, -80.350

SKYWARN spotter reported trees and powerlines down in Bethune on hwy 341.

Tornado, Aiken

When
March 4, 7:19 PM EST to 7:31 PM EST
Where
Aiken County, New Ellenton to 5 mi WSW of Wagener
Rating
EF0
Path length
20.06 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
33.420, -81.700

Storm survey found trees down along a path from New Ellenton to just southwest of Wagener. A few powerlines were also down.

Thunderstorm Wind, Lexington

When
March 4, 8:08 PM EST
Where
Lexington County, 2 mi S of Pelion to 4 mi SW of Gaston
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.741, -81.250

SKYWARN spotters reported trees down from near Pelion to near Gaston on Jeffcoat road and also on hwy 6.

Thunderstorm Wind, Lexington

When
March 4, 8:58 PM EST
Where
Lexington County, Irmo
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.080, -81.180

SKYWARN spotter reported trees and signs down on Old Brickyard road.

Thunderstorm Wind, Saluda

When
March 4, 9:12 PM EST to 9:24 PM EST
Where
Saluda County, Ward to Batesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.850, -81.730

Sheriff reported small sheds destroyed and the gazebo damaged in Ward and trees down on hwy 178 near Batesburg.

Thunderstorm Wind, Lexington

When
March 4, 9:41 PM EST
Where
Lexington County, 7 mi ESE of Gaston
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.781, -80.987

NWS employee reported trees down on Old Calvery road.

Thunderstorm Wind, Kershaw

When
March 4, 9:46 PM EST
Where
Kershaw County, 3 mi W of Cassatt
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
34.370, -80.483

Storm survey found shingles blow off a roof of a home and the owner said the roof briefly lifted up. A few trees were also down.

Thunderstorm Wind, Richland

When
March 4, 9:52 PM EST
Where
Richland County, Columbia
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.000, -81.020

WIS TV showed video of trees down, one on a home, on Appling Valley road.

Thunderstorm Wind, Sumter

When
March 4, 9:55 PM EST
Where
Sumter County, Sumter
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.920, -80.350

SKYWARN spotter reported trees and powerlines down on Pinewood and Sherood roads. DOT also reported trees down on Secondary Highways 40, 375, and 82.

Thunderstorm Wind, Lee

When
March 4, 9:56 PM EST to 10:15 PM EST
Where
Lee County, Lynchburg
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.070, -80.080

DOT reported trees down in and around the Lynchburg area.

Thunderstorm Wind, Richland

When
March 4, 10:00 PM EST
Where
Richland County, Eastover
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
33.870, -80.700

Electric company reported trees and powerlines down in Eastover.

Thunderstorm Wind, Calhoun

When
March 4, 10:00 PM EST
Where
Calhoun County, St Matthews
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
33.670, -80.780

Tri-County Electric reported trees and powerlines down in and around the St. Mathews area.

Thunderstorm Wind, Orangeburg

When
March 4, 10:00 PM EST to 10:16 PM EST
Where
Orangeburg County, Santee to Vance
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
33.500, -80.470

Electric company reported trees and powerlines down from Santee to Vance.

Thunderstorm Wind, Orangeburg

When
March 4, 10:00 PM EST
Where
Orangeburg County, Neeses
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.530, -81.130

DOT reported large limbs and powerlines down on Ida road.

Thunderstorm Wind, Clarendon

When
March 4, 10:00 PM EST
Where
Clarendon County, Manning
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
33.700, -80.220

Black River Coop reported several large limbs down and powerlines down.

Thunderstorm Wind, Richland

When
March 4, 10:05 PM EST
Where
Richland County, 5 mi NNE of Columbia
Measured
75 kt (86 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.067, -80.987

Broadcast media and storm survey found that a strong downburst took down many trees at the Columbia Country club and did minor damage to the clubhouse.

Thunderstorm Wind, Clarendon

When
March 4, 10:10 PM EST
Where
Clarendon County, 2 mi W of Turbeville
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.880, -80.055

DOT reported several trees down west of Turbeville on secondary roads.

Thunderstorm Wind, Sumter

When
March 4, 10:15 PM EST to 10:20 PM EST
Where
Sumter County, 20 mi ENE of Sumter to 14 mi E of Sumter
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.031, -80.028

DOT reported several trees down along and near hwy 53.

Thunderstorm Wind, Sumter

When
March 4, 10:15 PM EST to 10:20 PM EST
Where
Sumter County, 20 mi ENE of Sumter to 14 mi E of Sumter
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.031, -80.028

DOT reported several trees down along and near hwy 53.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74162, 74130, 74163, 74131, 74430, 74132, 74157, 74133, 74135, 74159, 74161, 74140, 74144, 74137, 74154, 74145, 74138, 74141, 74142, 74143, 74146, 74139, 74148, 74152, 74153.